Alert archive / Wyoming / Red Flag Warnings in 2017
Red Flag Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 21, 2017, 6:40 AM MDT. It took effect at Sep 21, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2017, 6:40 AM MDT (12:40 UTC)
- In effect from
- Sep 21, 2017, 11:00 AM MDT
- Expired
- Sep 21, 2017, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
583 WWUS85 KCYS 211240 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 640 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING THIS AFTERNOON FOR FIRE WEATHER ZONES 304...306...308 AND 309... WYZ308-309-220100- /O.UPG.KCYS.FW.A.0007.170921T1700Z-170922T0100Z/ /O.NEW.KCYS.FW.W.0019.170921T1700Z-170922T0100Z/ Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 640 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 308 and 309... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * WIND...South to southwest 20 to 25 MPH with gusts to 35 MPH. * HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ304-306-220100- /O.NEW.KCYS.FW.W.0019.170921T1700Z-170922T0100Z/ Southwest Carbon County-Upper North Platte River Basin- 640 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 304 AND 306... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MDT this evening. * WIND...South to southwest 20 to 30 MPH with gusts to 40 MPH. * HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CLH
2 follow-up statements
886 WWUS85 KCYS 211712 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1112 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING THIS AFTERNOON FOR MUCH OF THE LOWER ELEVATIONS OF SOUTHEAST WYOMING... WYZ310-220100- /O.EXA.KCYS.FW.W.0019.000000T0000Z-170922T0100Z/ Platte/Goshen/Central and Eastern Laramie- 1112 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITIES FOR FIRE WEATHER ZONE 310... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 7 PM MDT this evening. * WIND...South to southwest 15 to 20 MPH with gusts to 30 MPH. * HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ304-306-308-309-220100- /O.CON.KCYS.FW.W.0019.000000T0000Z-170922T0100Z/ Southwest Carbon County-Upper North Platte River Basin- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 1112 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITIES FOR FIRE WEATHER ZONES 304, 306, 308, AND 309... * WIND...South to southwest 20 to 30 MPH with gusts to 40 MPH. * HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
709 WWUS85 KCYS 220103 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 703 PM MDT Thu Sep 21 2017 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 304, 306, 308, 309, AND 310... .Winds are diminishing below critical thresholds most areas with humidity values gradually increasing through the early evening. WYZ304-306-308>310-220215- /O.EXP.KCYS.FW.W.0019.000000T0000Z-170922T0100Z/ Southwest Carbon County-Upper North Platte River Basin- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- Platte/Goshen/Central and Eastern Laramie- 703 PM MDT Thu Sep 21 2017 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 304, 306, 308, 309, AND 310... Humidity values are increasing gradually above critical thresholds early this evening and gusty winds are diminishing most areas or will shortly. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 21, 3:20 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 21, 3:20 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
320 AM MDT Thu Sep 21 2017
.SHORT TERM...(Today through Saturday)
Issued at 315 AM MDT Thu Sep 21 2017
It will be a pleasant, but breezy day across much of the area today
as a significant upper-level trough continues to dig into the Great
Basin. The main weather concern for today will be the potential for
critical or near-critical fire weather conditions for areas along/w
of the Laramie Range including FWZs 308/309. We expect strong lower
level mixing once again today, so RH values may fall to around 15 %
by early afternoon along with wind gusts around 30-35 MPH. However,
like Wednesday, the models show a considerable moisture increase in
the mid-levels through the day. The 00z GFS suggests H7-H5 dewpoint
values climbing from -20C at 15z to around -10C at 00z. Once again,
it seems this may limit the duration of Red Flag conditions to less
than the necessary 3 hours. Forecast soundings from the GFS and NAM
both maintain RH values above 15 percent. Not comfortable w/letting
the Fire Weather Watch go since it will be close, but confidence is
too low to warrant an upgrade based on what happened Wednesday with
a similar scenario further north and east.
Our attention then shifts to the aforementioned upper-level trough,
and likely major changes to sensible weather across the area by Fri
and Sat. We know two things for sure: It will turn colder as models
strongly agree that H7 temperatures will fall from 12-14C on Thu to
around 2-8C by late Sat. Widespread precipitation is also likely as
flow aloft becomes strongly difluent w/a 100+ knot H25 jet blasting
northeast across the CWA. Precipitation type will be a challenge. A
dprog/dt of the models over the past 24 hours reveals a significant
increase in H7 temperatures at 18z Sat (i.e. the cold air is moving
in slower than earlier runs), such that not even the mountains have
H7 temperatures under about +4C through 00z Sun. This is at least 5
deg C warmer than we were looking at yesterday at this time. We had
no choice but to cut back on snowfall amounts based on this, but at
least a few inches of snow appears quite likely over the high peaks
with most accumulations occurring at night. Otherwise, strong upper
dynamics, combined with cold northeast upslope will yield increased
coverage of low clouds and rain, especially on Saturday which could
be a miserable day for many with highs struggling to get out of the
40s. Forecast high temperatures remain near 5 F below consensus MOS
guidance values.
.LONG TERM...(Saturday night through Wednesday)
Issued at 315 AM MDT Thu Sep 21 2017
00Z medium range models/ensembles in decent agreement progging the
closed mid/upper level low over UT/NV to gradually weaken as it
meanders eastward across WY/CO Monday, opening up over the northern
High Plains Tuesday. More shortwave energy drops south and forms
another closed low over the Four Corners Wednesday.
Models have been trending slower and slightly warmer at 700mb with
this Pacific storm system. Consensus 700mb temperatures fall to -2
to -4C Sunday west of I-25. Snow levels lower to 7500 ft. Snow
accumulations at this time will range from 2 to 4 inches above 7500
ft Saturday night and Sunday. Rain showers are likely for the lower
valleys and plains. High temperatures Sunday will range from the
30s and 40s west of I-25 to the 50s east. Scattered rain and high
elevation snow showers wil continue Monday, ending Monday evening
as main lift shifts northeast of the CWA. High temperatures Monday
will be similar to Sunday. Tuesday and Wednesday will be mainly
dry and milder under a west-northwest flow aloft, with highs in
the 50s and 60s east of the Laramie Range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 315 AM MDT Thu Sep 21 2017
VFR. Gusty southerly winds at Chadron will slowly diminish through
the morning. Elsewhere, southerly winds around 10 kt will increase
to 10-20 kt with gusts 25-40 kt west of the Laramie Range.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Thu Sep 21 2017
A Fire Weather Watch remains in effect for FWZ 308/309 through this
afternoon. Near-critical fire weather conditions are likely with RH
values near 15 percent and wind gusts up to 35 MPH. RH values could
increase some through the afternoon due to a slight increase in low
and mid level moisture, so in general expect RH values around 17-19
percent today. It will turn much cooler for Friday-Sunday with good
chances for widespread precipitation.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from 11 AM MDT this morning through this
evening for WYZ308-309.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...CLHHazardous weather outlook, Sep 21, 4:15 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Cheyenne WY 415 AM MDT Thu Sep 21 2017 WYZ101>119-221015- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 415 AM MDT Thu Sep 21 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty southerly winds and low relative humidities this afternoon will result in elevated fire danger across the Laramie Valley, Shirley Basin, central and southern Laramie Range and foothills. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated afternoon and early evening thunderstorms will be possible Friday. A strong Pacific storm system will move onshore and slowly meander eastward across the north-central Rockies and high plains this weekend and early next week. Much colder temperatures and widespread precipitation will accompany this system. Rain may mix with and eventually change to snow at elevations as low as 6500 feet Saturday night and Sunday night. Light to moderate snow accumulations will be possible over the higher mountain peaks. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-221015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 415 AM MDT Thu Sep 21 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated late afternoon and early evening thunderstorms will be possible Friday. A strong Pacific storm system will impact the area this weekend and early next week with much cooler temperatures and widespread showers. .Spotter information statement... Spotter activation will not be required.
Nearby
Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.